zbMATH — the first resource for mathematics

On approximation of functions by exponential sums. (English) Zbl 1075.65022
Similar to the well-known Fourier expansions and approximations, approximations by finite sums of exponentials with complex exponents are studied in this article. Associated with such approximations are Hankel matrices which come from the selection of exponentials as basis functions for the approximation. It is shown that the errors of the aforementioned approximations can be found by computing singular values of certain (finite) Hankel matrices. Algorithms for the computations of the approximations are given, as well as many examples to show the usefulness of the new approach.

65D15 Algorithms for approximation of functions
11L03 Trigonometric and exponential sums, general
Full Text: DOI
[1] Adamjan, V.M.; Arov, D.Z.; Kreı̆n, M.G., Infinite Hankel matrices and generalized Carathéodory-Fejér and I. Schur problems, Funkcional. anal. i prilozhen., 2, 4, 1-17, (1968) · Zbl 0174.45203
[2] Adamjan, V.M.; Arov, D.Z.; Kreı̆n, M.G., Infinite Hankel matrices and generalized problems of Carathéodory-Fejér and F. Riesz, Funkcional. anal. i prilozhen., 2, 1, 1-19, (1968) · Zbl 0174.45203
[3] Adamjan, V.M.; Arov, D.Z.; Kreı̆n, M.G., Analytic properties of the Schmidt pairs of a Hankel operator and the generalized Schur-Takagi problem, Mat. sb. (N.S.), 86, 128, 34-75, (1971) · Zbl 0243.47023
[4] Alpert, B.; Greengard, L.; Hagstrom, T., Rapid evaluation of nonreflecting boundary kernels for time-domain wave propagation, SIAM J. numer. anal., 37, 4, 1138-1164, (2000), (electronic) · Zbl 0963.65104
[5] Alpert, B.; Greengard, L.; Hagstrom, T., Nonreflecting boundary conditions for the time-dependent wave equation, J. comput. phys., 180, 1, 270-296, (2002) · Zbl 1002.65096
[6] Atkinson, K.E., An introduction to numerical analysis, (1989), Wiley · Zbl 0718.65001
[7] Beylkin, G., On the fast Fourier transform of functions with singularities, Appl. comput. harmon. anal., 2, 4, 363-381, (1995) · Zbl 0838.65142
[8] G. Beylkin, R. Cramer, G.I. Fann, R.J. Harrison, Multiresolution separated representations of singular and weakly singular operators, J. Comput. Phys., submitted for publication · Zbl 1134.42023
[9] Beylkin, G.; Mohlenkamp, M.J., Numerical operator calculus in higher dimensions, Proc. natl. acad. sci. USA, 99, 16, 10246-10251, (August 2002)
[10] G. Beylkin, M.J. Mohlenkamp, Algorithms for numerical analysis in high dimensions, SIAM J. Sci. Comput., in press; APPM preprint #519, Univ. of Colorado, February 2004 · Zbl 1085.65045
[11] Beylkin, G.; Monzón, L., On generalized Gaussian quadratures for exponentials and their applications, Appl. comput. harmon. anal., 12, 3, 332-373, (2002) · Zbl 1015.65012
[12] Dutt, A.; Rokhlin, V., Fast Fourier transforms for nonequispaced data, SIAM J. sci. comput., 14, 6, 1368-1393, (1993) · Zbl 0791.65108
[13] Golub, G.; Pereyra, V., Separable nonlinear least squares: the variable projection method and its applications, Inverse problems, 19, 2, R1-R26, (2003) · Zbl 1022.65014
[14] Graham, R.; Knuth, D.K.; Patashnik, O., Concrete mathematics, (1989), Addison-Wesley
[15] Harrison, R.J.; Fann, G.I.; Yanai, T.; Beylkin, G., Multiresolution quantum chemistry in multiwavelet bases, (), 103-110
[16] Harrison, R.J.; Fann, G.I.; Yanai, T.; Gan, Z.; Beylkin, G., Multiresolution quantum chemistry: basic theory and initial applications, J. chem. phys., 121, 23, 11587-11598, (2004)
[17] Horn, R.A.; Johnson, C.R., Matrix analysis, (1990), Cambridge Univ. Press Cambridge · Zbl 0704.15002
[18] Jaffard, S.; Meyer, Y.; Ryan, R.D., Wavelets: tools for science & technology, (2001), SIAM Philadelphia, PA · Zbl 0970.42020
[19] Karlin, S.; Studden, W.J., Tchebycheff systems: with applications in analysis and statistics, Pure and applied mathematics, vol. XV, (1966), Interscience/Wiley New York/London/Sydney · Zbl 0153.38902
[20] Kreı̆n, M.G.; Nudel’man, A.A., The Markov moment problem and extremal problems, () · Zbl 0361.42014
[21] A.A. Markov, On the limiting values of integrals in connection with interpolation, Zap. Imp. Akad. Nauk Fiz.-Mat. Otd. 8 (6) 1898 (in Russian). Also in [22, pp. 146-230]
[22] Markov, A.A., Selected papers on continued fractions and the theory of functions deviating least from zero, (1948), OGIZ Moscow/Leningrad
[23] M.J. Mohlenkamp, L. Monzón, Trigonometric identities and sums of separable functions, Math. Intelligencer (2004), in press
[24] Newman, D.J., Rational approximation of \(| x |\), Michigan math. J., 11, 11-14, (1964) · Zbl 0138.04402
[25] Peller, V.V., Hankel operators and their applications, Springer monographs in mathematics, (2003), Springer-Verlag New York · Zbl 1030.47002
[26] Roman, S., The umbral calculus, Pure and applied mathematics, vol. 111, (1984), Academic Press/Harcourt Brace Jovanovich New York · Zbl 0536.33001
[27] Yarvin, N.; Rokhlin, V., Generalized Gaussian quadratures and singular value decompositions of integral operators, SIAM J. sci. comput., 20, 2, 699-718, (1999), (electronic) · Zbl 0932.65020
[28] Yarvin, N.; Rokhlin, V., An improved fast multipole algorithm for potential fields on the line, SIAM J. numer. anal., 36, 2, 629-666, (1999), (electronic) · Zbl 0973.65106
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.